Alert archive / New York / River Flood Warnings in 2024

River Flood Warning 21, NWS Binghamton, NY

December 11, 2024Broome County, New York; Susquehanna County, Pennsylvania

NWS Binghamton, NY issued this river flood warning at Dec 11, 2024, 8:24 PM EST for Broome County, New York; Susquehanna County, Pennsylvania. It took effect at Dec 11, 2024, 11:41 PM EST. It was in force for 22 hr.

The area

The outline as issued.

The facts

Issued
Dec 11, 2024, 8:24 PM EST (01:24 UTC)
In effect from
Dec 11, 2024, 11:41 PM EST
Expired
Dec 12, 2024, 9:40 PM EST
In force
22 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
Minor

Counties Broome County, NY, Susquehanna County, PA

The radar

The Binghamton radar (KBGM), 24 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Susquehanna River at Conklin (CKLN6). The gauge peaked at 12.43 ft at Dec 12, 2024, 8:00 AM EST.

actionminormoderate5101512/1212/1312/14
Action stage
10 ft
Minor stage
12 ft
Moderate stage
15 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01503000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

666 
WGUS41 KBGM 120124
FLWBGM

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Binghamton NY
824 PM EST Wed Dec 11 2024

...The National Weather Service in Binghamton NY has issued a Flood 
Warning for the following rivers in New York...Pennsylvania...

  Susquehanna River At Conklin affecting Susquehanna and Broome 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Additional information is available at www.weather.gov.

The next statement will be issued Thursday morning at 830 AM EST.

&&

NYC007-PAC115-121330-
/O.NEW.KBGM.FL.W.0021.241212T0441Z-241213T2231Z/
/CKLN6.1.ER.241212T0441Z.241212T0600Z.241213T1030Z.NO/
824 PM EST Wed Dec 11 2024

...FLOOD WARNING IN EFFECT FROM THIS EVENING TO FRIDAY AFTERNOON...

* WHAT...Minor flooding is forecast.

* WHERE...Susquehanna River at Conklin.

* WHEN...From tonight to Friday afternoon.

* IMPACTS...At 12.0 feet, Flood stage. Alta, River and Lawrence 
  Roads closed in the Town of Conklin due to minor flooding. No 
  homes are flooded at this river stage. Valley park in Kirkwood 
  takes on water.

* ADDITIONAL DETAILS...
  - At 8:00 PM EST Wednesday the stage was 10.9 feet.
  - Forecast...The river will rise above flood stage late this
    evening to 12.4 feet just after midnight tonight. It will
    then fall early tomorrow afternoon. It will rise to 12.3 feet
    early Friday morning. It will then fall below flood stage
    early Friday morning.
  - Flood stage is 12.0 feet.
  - https://www.weather.gov/safety/flood

&&

LAT...LON 4211 7587 4210 7582 4198 7572 4195 7558
      4194 7574 4209 7587


$$

JTC
3 follow-up statements
001 
WGUS81 KBGM 120728
FLSBGM

Flood Statement
National Weather Service Binghamton NY
228 AM EST Thu Dec 12 2024

...The Flood Warning continues for the following rivers in New 
York...Pennsylvania...

  Susquehanna River At Conklin affecting Susquehanna and Broome 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Additional information is available at www.weather.gov.

The next statement will be issued this afternoon at 230 PM EST.

&&

NYC007-PAC115-121930-
/O.EXT.KBGM.FL.W.0021.000000T0000Z-241213T2100Z/
/CKLN6.1.ER.241212T0549Z.241212T1200Z.241213T0900Z.NO/
228 AM EST Thu Dec 12 2024

...FLOOD WARNING NOW IN EFFECT UNTIL TOMORROW AFTERNOON...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Susquehanna River at Conklin.

* WHEN...Until tomorrow afternoon.

* IMPACTS...At 12.0 feet, Flood stage. Alta, River and Lawrence 
  Roads closed in the Town of Conklin due to minor flooding. No 
  homes are flooded at this river stage. Valley park in Kirkwood 
  takes on water.

* ADDITIONAL DETAILS...
  - At 2:00 AM EST Thursday the stage was 12.2 feet.
  - Forecast...The river is expected to rise to a crest of 12.5
    feet this morning. It will then fall below flood stage late
    tonight.
  - Flood stage is 12.0 feet.
  - https://www.weather.gov/safety/flood

&&

LAT...LON 4211 7587 4210 7582 4198 7572 4195 7558
      4194 7574 4209 7587


$$

KL
210 
WGUS81 KBGM 121641
FLSBGM

Flood Statement
National Weather Service Binghamton NY
1141 AM EST Thu Dec 12 2024

...The Flood Warning continues for the following rivers in 
Pennsylvania...New York...

  Susquehanna River At Conklin affecting Broome and Susquehanna 
  Counties.

...The Flood Warning is extended for the following rivers in New 
York...

  West Branch Delaware At Walton affecting Delaware County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued this evening at 1145 PM EST.

&&

NYC007-PAC115-130445-
/O.EXT.KBGM.FL.W.0021.000000T0000Z-241213T1400Z/
/CKLN6.1.ER.241212T0549Z.241212T1401Z.241213T0200Z.NO/
1141 AM EST Thu Dec 12 2024

...FLOOD WARNING NOW IN EFFECT UNTIL LATE TOMORROW MORNING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Susquehanna River at Conklin.

* WHEN...Until late tomorrow morning.

* IMPACTS...At 12.0 feet, Flood stage. Alta, River and Lawrence 
  Roads closed in the Town of Conklin due to minor flooding. No 
  homes are flooded at this river stage. Valley park in Kirkwood 
  takes on water.

* ADDITIONAL DETAILS...
  - At 11:16 AM EST Thursday the stage was 12.4 feet.
  - Forecast...The river is expected to rise to a crest of 12.4
    feet this afternoon. It will then fall below flood stage late
    this evening.
  - Flood stage is 12.0 feet.
  - https://www.weather.gov/safety/flood

&&

LAT...LON 4211 7587 4210 7582 4198 7572 4195 7558
      4194 7574 4209 7587


$$

NYC025-130445-
/O.EXT.KBGM.FL.W.0019.000000T0000Z-241213T0600Z/
/WALN6.1.ER.241211T2012Z.241212T0845Z.241213T0000Z.NO/
1141 AM EST Thu Dec 12 2024

...FLOOD WARNING NOW IN EFFECT UNTIL JUST AFTER MIDNIGHT TONIGHT...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...West Branch Delaware at Walton.

* WHEN...Until just after midnight tonight.

* IMPACTS...At 10.0 feet, Fairgrounds begin to flood at 10 feet.

* ADDITIONAL DETAILS...
  - At 11:15 AM EST Thursday the stage was 11.1 feet.
  - Forecast...The river is expected to fall below flood stage
    this evening and continue falling to 6.1 feet Sunday morning.
  - Flood stage is 9.5 feet.
  - https://www.weather.gov/safety/flood

&&

LAT...LON 4219 7514 4215 7510 4207 7522 4209 7526
      4211 7526


$$

MPH
515 
WGUS81 KBGM 130240
FLSBGM

Flood Statement
National Weather Service Binghamton NY
940 PM EST Thu Dec 12 2024

...The Flood Warning is cancelled for the following rivers in New 
York...Pennsylvania...

  Susquehanna River At Conklin affecting Broome and Susquehanna 
  Counties.

NYC007-PAC115-130345-
/O.CAN.KBGM.FL.W.0021.000000T0000Z-241213T0240Z/
/CKLN6.1.ER.241212T0549Z.241212T1401Z.241213T0030Z.NO/
940 PM EST Thu Dec 12 2024

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for the Susquehanna River At Conklin.

* ADDITIONAL DETAILS...
  - At 9:00 PM EST Thursday the stage was 11.9 feet.
  - Forecast...The river is expected to fall to 7.3 feet Sunday
    evening.
  - https://www.weather.gov/safety/flood

&&

LAT...LON 4211 7587 4210 7582 4198 7572 4195 7558
      4194 7574 4209 7587


$$

JTC

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this river flood warning went out at Dec 11, 6:54 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Dec 11, 6:54 PM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
654 PM EST Wed Dec 11 2024

.SYNOPSIS...
Steady rainfall will continue into the early evening hours, with
rain mixing with, or changing over to snow as precipitation
begins diminishing. Much colder weather will filter into the
area overnight, with black ice possibly developing in areas.
Lake effect snow bands will affect parts of north central New
York on Thursday and Friday. Milder temperatures will return
for the weekend.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
645 PM Update...

We are seeing a gradual changeover to snow across the CWA, with
higher elevations currently seeing snow and valley locations holding
onto rain. This should continue over the next couple of hours before
we have enough cold air filtering in from the west to have all p-
types as snow. The synoptic precip looks to continue to slide
eastward over the next few hours, and should be entirely east of the
area or dissipated from entrained drier air by 04-05z. Lake effect
snow showers will work their way into the western Twin Tiers
and Finger Lakes behind the departing system, and should bring
off and on snow showers through the overnight hours. Most of
these showers will be cellular in nature as the wind field
doesn't look like it will set up for a persistent snow band
until late in the overnight hours. This band is expected to
extend through the Finger Lakes, through Onondaga county and
into southern Oneida county. 1-3 inches of snow should fall
within this narrow band.

For this update, slightly adjusted PoPs over the next couple of
hours based on the latest radar trends and high res model guidance,
but no wholesale changes were made. Temps are falling on track with
the previous forecast and thus were kept the same as the previous
forecast. Snowfall amounts were also kept the same as there has been
not much of a change in guidance.

245 PM Update:

Water vapor imagery shows deep moisture transport from the Gulf
of Mexico stretching along the eastern seaboard ahead of a deep,
negatively-tilted trough extending from the upper Great Lakes to
the southern Appalachians. At the surface, a cold front extends
from near Utica south across Central NY and through the Wyoming
Valley. Temperatures are tending slowly cooler behind the front,
but the coldest air, and below-freezing temperatures, remains
over NW PA and SW NY.

Rainfall amounts in the past 24 hours generally increase from
west to east, and range from around 0.30 to 0.50 inches across
the Finger Lakes, around 0.75 inches across central NY, with a
stripe of 1 to 1.25 inches extending from Luzerne County PA into
eastern Broome, southern Chenango, and Delaware County.

Radar shows steady light to moderate rain covers most of the
CWA, though some drier air aloft is starting to impinge on
Steuben County again, decreasing precip coverage slightly.

The drier air aloft will push east through the evening hours,
racing with the colder air at the surface. Precipitation will
mix with and change over to snow this evening from west to east,
around the same time precip begins tapering off to scattered
showers. As a result, snowfall amounts will be limited. Expect a
trace to a half inch in the valleys in Central NY, and up to an
inch in the higher terrain (roughly above 1200 feet). The odd
hillside in Steuben or Bradford County could push 1.5 inches.

Temperatures will drop into the upper-20s area-wide by midnight,
and the lower to middle-20s by dawn, with gusty west winds
developing overnight as well. While not exactly a "flash
freeze", some areas of black ice could develop as roads will be
have been "washed clean" of residual salt from all the rain,
and may not dry out before temperatures drop below freezing.
Temperatures tomorrow will be stuck in the middle to upper 20s
area wide through the day.

Snow showers from the departing system will mostly taper off by
midnight, just as lake effect bands begin taking shape. Low
level winds will shift to the WSW, with 40-50 knot flow in the
850-700 mb layer. This will allow lake bands to push well
inland, with some models showing lake effect snow may reach the
Connecticut River Thursday morning. Somewhat usual, our main
concern will be Lake Erie, with a band expected to stretch
across the northern Finger Lakes Region into the Syracuse area
and on to Oneida County. Some areas could see 2 to 3 inches of
snow fall on Thursday from the predawn hours through the mid-
afternoon. This would primarily be across the northern Finger
Lakes into Onondaga County. The band could set up right over
Syracuse or just a few miles to the south.

Elsewhere, typically with cyclonic flow and Lake Erie in play,
the lake effect tends to be "messy", with widespread flurries
and a few renegade snow showers. But with the trough lifting
northwards through the day, and no strong shortwave sweeping
through, this should help keep the snow bands more discrete.

Later in the day, LES bands look to weaken. The Lake Ontario
band will begin to settle a little further south heading into
the evening, bringing some light accumulations to northern
Oneida County.

With daytime mixing, stronger gusts to around 35 mph will be
possible across the area late Thursday morning through the early
evening. This could cause some blowing snow where the lake
effect bands set up.

Temperatures Thursday night look to fall into the 10s across the
region. Can't rule out the odd single-digit reading in areas not
affected by lake effect clouds.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
330 PM Update...

A long wave trough axis is moving through Friday with a strong
surface high building in. Surface pressure rises above 1040
Friday afternoon with cold 850 mb temperatures below -15C so
afternoon high temperatures will be well below average for this
time of the year. 500 mb to 250 mb RH is lower than what was
forecast yesterday so odds are the skies will be clear most of
Friday night. Trends in snowfall Wednesday into Thursday is
lower so overnight lows will not be as cold as they could be
despite the great conditions for radiational cooling with the
long nights. Overnight lows were still lowered a few degrees
below the NBM to put lows in the lower teens and upper single
digits for most of the region.

Upper level riding builds back in on Saturday with SW flow
aloft bringing in much warmer air aloft. Given the cold start to
the day and the sun basically at its lowest angle with minimal
solar insolation, it will be tough to warm the boundary layer up
much but it will get around 10 degrees warmer than Friday. A
shortwave progressing across the central US propagates into the
Great lakes region Saturday night so clouds will be increasing
under strengthening warm air advection. The incoming trough has
continued to trend slower so chances of precipitation were
lowered Saturday night as it is looking more likely that the
precipitation will arrive on Sunday.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
330 PM Update...

The long term remains active and on the warmer side as SW flow
is the predominant pattern Sunday into mid week. Sunday begins
with a weakening surface low moving in bringing mostly rain to
the region with high elevation snow. Precipitation amounts are
on the lighter side, with most of the region getting a quarter
inch or less Sunday into Monday. Another trough digs into the
central US Tuesday into Wednesday strengthening the SW flow east
of the Great Lakes with warm air advection continuing. Most of
the global models develop a surface low ahead of the deepening
trough mid week. Ensembles are also hinting at a low forming
though spread in the timing and strength of the low is large.
Right now limited precipitation chances to 54 percent in the
long range due to the chance that the trough slows similar to
recent incoming shortwaves over the last few weeks. Ridging
could persist longer than modeled into mid next week.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Cold front has pushed through the region and the heaviest
rainfall has pushed east of the area. Rain will mix with or
change over to snow this evening, but precip will rapidly
diminish into showers during by 03Z.

Lake effect snow bands look to set up in the predawn hours, with
possibly a potent Lake Erie band setting up awfully close to
SYR. Right now, it appears it will stay just south, but if it
shifts overhead, then restrictions can be expected. The snow
showers are currently in TAF tomorrow morning, but did not
include any restrictions at this time.

Outlook...

Thursday Night...Lake effect snow will mostly be focused north
and west of the area, but there is some potential for brief
period of lake effect snow showers in Central NY tomorrow
evening before diminishing. Minor impacts are likely at SYR,
but there's a chance of worse impacts if the a heavy band moves
directly overhead. Elsewhere, VFR most likely will prevail.

Friday...Lake effect snow stays north and west, with VFR most
likely in Central NY and NEPA.

Saturday...Mainly VFR.

Sunday and Monday...Rain and snow showers possible with
associated restrictions, changing to mostly rain.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Winter Weather Advisory until 1 PM EST Friday for NYZ009.

&&

SYNOPSIS...MPH
NEAR TERM...JTC/MPH
SHORT TERM...AJG
LONG TERM...AJG
AVIATION...MPK
Hazardous weather outlook, Dec 11, 2:43 PM EST, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
243 PM EST Wed Dec 11 2024

NYZ015>018-022>025-044-055-PAZ038-121945-
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung-
Tompkins-Cortland-Tioga-Bradford-
243 PM EST Wed Dec 11 2024

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Quickly falling temperatures this evening around sunset could lead to
areas of black ice on roadways and sidewalks.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ036-037-045-046-056-057-062-PAZ039-040-043-044-047-048-072-121945-
Madison-Southern Oneida-Chenango-Otsego-Broome-Delaware-Sullivan-
Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
243 PM EST Wed Dec 11 2024

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Quickly falling temperatures this evening around sunset could lead to
areas of black ice on roadways and sidewalks.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.

NYZ009-121945-
Northern Oneida-
243 PM EST Wed Dec 11 2024

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM
EST FRIDAY...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.

In the hours before

Local storm report, Dec 11, 2:58 PM EST, 5 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
258 PM EST Wed Dec 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     Rain             Masonville              42.25N 75.37W
12/11/2024  M1.98 Inch       Delaware           NY   Public

            0.92 has fallen since 7 am.

&&

AJG

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 10:40 PM ESTAreal Flood WarningBGMDelaware7 hr
Dec 12, 6:44 AM ESTSpecial Weather StatementBGMTioga46 min

Nearby

River Flood Warnings in New York, 2024River Flood Warnings in Pennsylvania, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.